Thunderstorm Wind, Culberson
- When
- September 29, 7:22 PM MST to 7:23 PM MST
- Where
- Culberson County, 4 mi S of Pine Spgs
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 31.833, -104.800
Isolated strong to severe thunderstorms developed over the west Texas Upper Trans Pecos and in vicinity of the Guadalupe Mountains during the late evening hours of the 29th. One thunderstorm produced severe wind gusts near Guadalupe Mountains National Park.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Isolated strong to severe thunderstorms developed over the west Texas Upper Trans Pecos and in vicinity of the Guadalupe Mountains during the late evening hours of the 29th. One thunderstorm produced severe wind gusts near Guadalupe Mountains National Park. An Automated Surface Observation System located at Guadalupe Pass near U.S. Highway 62/180 recorded a peak gust of 58 MPH. A second severe storm produced hail up to the size of pennies in Orla.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 29, 12:34 PM MST, 6 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 234 PM CDT WED SEP 29 2004 .SHORT TERM... AREA RADARS TO THE WEST INDICATE A LINE OF THUNDERSTORMS OVER SOUTHWESTERN NM WITH THE VISIBLE SATELLITE LOOP SHOWING CU DEVELOPING OVER SOUTHEAST AZ. FARTHER EAST ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO...THE VISIBLE SATELLITE LOOP SHOWS A FAIRLY WIDESPREAD DECK OF STRATOCU EXPANDING FROM WEST TO EAST. THE SHORT TERM FOCUS WILL BE ON THE CHANCE OF CONVECTION TONIGHT...MAINLY ACROSS THE WESTERN 1/2 OF THE CWA. THE ABOVE MENTIONED CONVECTION OVER THE DESERT SOUTHWEST WILL CONTINUE TO DEVELOP AS A STRONG 250MB UPPER JET PROVIDES MORE THAN SUFFICIENT LIFT. THIS LIFT WILL SPREAD INTO OUR WESTERN COUNTIES LATE THIS EVENING AND OVERNIGHT...MAINLY AFTER 06Z...AND WE EXPECT SCATTERED STORMS OVER THIS REGION. A FEW ISOLATED SEVERE THUNDERSTORMS CAN NOT BE RULED OUT GIVEN THE PROGGED 0-6KM BULK SHEAR VECTORS...UPPER LEVEL JET AND MID-LEVEL PVA. FOR NOW...DUE TO THE ANTICIPATED ISOLATED NATURE OF SEVERE STORMS...WE WILL OPT TO MENTION THIS IN THE HWO ONLY. .LONG TERM... CONCERNS IN THE FORECAST/S LONG TERM ARE CENTERED ON THE EFFECTS OF THE MID/UPPER TROUGH CURRENTLY SEEN IN VAPOR/UA ANALYSIS OVER SOUTHERN NEVADA. THE PREVIOUS GRIDS/FORECAST REFLECT THE EXPECTED SENSIBLE WEATHER WELL SO ONLY MINOR ADJUSTMENTS WERE MADE. BY 12Z THURSDAY INCREASING SUPPORT FROM THE APPROACHING TROUGH WILL LIKELY PROMOTE ONGOING SCATTERED CONVECTION OVER THE NORTHWEST ZONES. THE UPPER LOW IS EXPECTED TO OPEN AND SLOWLY EJECT NORTHEAST OVER THE CENTRAL PLAINS THROUGH THE DAY. MODELS INDICATE A TRAILING VORT LOBE/WAVE PROPAGATING OVER THE AREA IN SOUTHWEST FLOW LATE IN THE DAY. THIS MAY BE ASSOCIATED WITH THE NOSE OF A 80KT UPPER JET PROGGED TO APPROACH THE AREA. A SURFACE TROUGH/WIND SHIFT WILL TRANSITION EAST ACROSS THE AREA...SHIFTING THE LOW LEVEL FOCUS FOR CONVECTIVE DEVELOPMENT EAST WITH TIME. ALTHOUGH THE MOST INTENSE FORCING FOR LIFT FROM DPVA WILL PASS NORTH OF THE AREA...THE UPPER JET AND WEAK CONVERGENCE ALONG THE SURFACE TROUGH SHOULD PROVIDE SUFFICIENT LIFT FOR ADDITIONAL INITIATION BY AFTERNOON. GIVEN AT LEAST MARGINAL INSTABILITY /PROGS MAY BE UNDERESTIMATED GIVEN ENHANCED PBL MOISTURE/EVAPOTRANSPIRATION FOLLOWING RECENT HEAVY RAINS/ AND MORE THAN SUFFICIENT DEEP LAYER SHEAR...ORGANIZED SEVERE THUNDERSTORMS WILL BE POSSIBLE ESPECIALLY OVER THE NORTHEAST BASIN. ANY ADDITIONAL HEAVY RAINFALL RAISES CONCERNS OF FLASH FLOODING GIVEN RECENT EVENTS. STORMS LATE THURSDAY SHOULD BE FAIRLY FAST MOVING...MINIMIZING FLOODING RISKS. THE SLOW MOVEMENT OF THE TROUGH AXIS WILL PUT IT EXITING THE CENTRAL PLAINS LATE FRIDAY. THIS WILL DISLODGE THE AIRMASS CURRENTLY OVER SOUTHWEST CANADA AND PUSH THE FRONT ACROSS THE FA EARLY SATURDAY. POST FRONTAL CLOUDS AND NORTHERLY WINDS WILL PROVIDE A COOL/DAMP BEGINNING TO THE WEEKEND WITH THE BEST CHANCE FOR PRECIPITATION OVER THE SOUTHERN AREAS. AFTERNOON MAXIMA WILL REMAIN BELOW SEASONAL NORMS THROUGH THE REMAINDER OF THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 60 81 61 81 / 20 30 30 20 CARLSBAD NM 56 83 58 82 / 50 40 10 0 DRYDEN TX 61 84 62 86 / 10 10 20 20 FORT STOCKTON TX 60 83 61 84 / 20 20 20 10 GUADALUPE PASS TX 57 76 55 76 / 50 30 10 0 HOBBS NM 58 83 58 81 / 30 40 20 0 MARFA TX 51 78 49 78 / 30 20 20 0 MIDLAND INTL AIRPORT TX 60 81 60 82 / 20 30 30 10 ODESSA TX 62 81 61 82 / 20 30 30 10 WINK TX 63 87 61 87 / 30 30 20 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 06/10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 250 PM CDT WED SEP 29 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-301000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 250 PM CDT (150 PM MDT) WED SEP 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT MAINLY WEST OF A LINE FROM SEMINOLE...TO ALPINE...TO PRESIDIO. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED TO OCCUR WITH THIS ACTIVITY...A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED AGIAIN ON THURSDAY ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THERE WILL BE A SLIGHT RISK FOR SOME OF THESE THUNDERSTORMS TO REACH SEVERE LIMITS ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE TONIGHT ACROSS SOUTHEASTERN NEW MEXICO AND THE UPPER TRANS PECOS.
The El Paso radar (KEPZ), 179 km away, was scanning. The volume nearest the first event began at 02:23 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421994, 5421993.